Medical questions & health advice by board certified doctors
"What cause cause black blood two weeks after my period?"
When I'm halfway through my pack of birth control I notice blackish discharge. Is this old blood?
The most likely possibility is that you are having something called breakthrough bleeding. Breakthrough bleeding is very common in people who are taking oral contraceptive pills, and it can occur for two reasons. The first type of breakthrough bleeding occurs when the lining of the uterus builds up quickly mid cycle, which causes it to bleed. This most commonly happens when excess estrogen levels are present in the body, such as might happen if you just started taking birth control pills or if you recently switched types of pill. Generally, this resolves after a few cycles. The second type of breakthrough bleeding occurs when the lining of the uterus gradually thins out, which occurs after taking birth control pills for a longer period of time. This "atrophic" lining is also susceptible to bleeding, and this type of breakthrough bleeding is more likely to occur in longer term users. If you think you fall into this category, then the bleeding is less likely to resolve spontaneously, and may require instead switching to a different type of contraception or a different type of birth control pill. Start by making an appointment with your OB GYN or primary care doctor and setting up a visit. They will help you figure out what to do.
Need more info?See a doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.